My Personal Accutane Experience
I was diagnosed with hormonal cystic acne in 2017. Unlike other forms of acne, cystic acne is painful and appears when dead skin cells and bacteria get trapped deep inside your pores causing a large, pus-filled, tender, red bump. My face, and sometimes neck and back, were covered in these cysts. Not only was my self-esteem and confidence shot, but I was in physical pain every time a new bump appeared.
I started taking Accutane in May of last year after trying other medications (under the supervision of my dermatologist) with no improvement to my skin. Accutane is a very powerful acne medication and can only be prescribed by a licensed doctor or dermatologist. It's mainly used for moderate to severe acne, but can be taken to treat all forms of breakouts.
While everyone's Accutane journey is unique, I thought I'd share what I endured during my four months on the drug in order to give you an idea of what you may or may not experience during your journey!
What Didn't Happen
I hadn't got worse before I got better. This is a very common side-effect of Accutane. However, after a week my skin was noticeably different. It was smoother and cysts were disappearing faster than they were arriving. I stopped getting "new" bumps immediately.
I didn't get dizzy spells. There were times when I felt a tad nauseous, but I never fainted or suffered from severe dizzy spells.
I didn't suffer from depression or suicidal thoughts. This is a common and dangerous side effect of Accutane. Fortunately, I didn't have to deal with this at all, but I know a handful of people that did. Make sure you talk to your doctor about this!
I didn't suffer from nosebleeds. I did have bloody boogers here and there, but I never had a full-on nosebleed.
What Did Happen
I suffered from severely dry skin ALL over my body. To combat this, I used an eczema moisturizer and moisturized my entire body 2-3 times a day. I also avoided hot showers.
My eyes were so dry I couldn't open them at times. My doctor had to prescribe me a particular kind of eye drops. I don't remember the brand, but I took them as needed.
My lips bled. They were so dry they would bleed constantly. To combat this, I used layers and layers of Aquafor, vaseline, and coconut oil.
I had a severely dry mouth. To combat this, I used Biotene Fresh Mint Moisturizing Oral Rinse Mouthwash 2-3 times a day.
My hair thinned. There was nothing I could do about this except deep condition and be very gentle with my curls. Honestly, my hair is just now bouncing back from this side-effect.
I suffered from joint pain. My neck, back, knees, and wrist hurt the majority of the time.
I was tired ALL the time. It didn't matter how much rest I got.
Oh, the things I went through to get clear skin! I STRONGLY suggest having an in-depth conversation with your doctor before going on Accutane. It's not for everyone. All of the side-effects I suffered from were bearable to me. And if I had to do it all over again, I definitely would!
If you enjoyed this post, check out Skin Update: Why I’m Considering a Second Round of Accutane and Summer Beauty Products I’m Rebuying This Year next!